Idaho, 2011

Damaging Winds in Idaho, June 29, 2011

June 29, 2011 · NWS PIH · 3 events in 1 county or zone

Measured wind gusts over 60 mph occurred near St Charles and Bern.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Measured wind gusts over 60 mph occurred near St Charles and Bern.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 29, 1:09 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 29, 1:09 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
209 PM MDT WED JUN 29 2011

.SHORT TERM... A STRONG LOW PRESSURE CIRCULATION IS PRESENTLY
CROSSING CALIFORNIA WITH A SLIGHT SOUTHEAST DRIFT TOWARDS DESERT
ROCK. LAPSE RATES ARE NEAR 9 C/KM AND VERTICAL SHEAR IS
INCREASING...UPSTREAM AT KMTX RADAR VAD WINDS SHOWING 45 KTS AT
11K FT AGL...ELKO SOUNDING THIS MORNING SHOWED 46KTS AT 7K FT MSL.
WIND GUSTS TO 49 MPH HAVE OCCURRED ED AT RIRIE AND GRACE THIS
AFTERNOON. EXPECT GUSTS WILL BE ON THE INCREASE IN THE EASTERN
HIGHLANDS THE NEXT HOUR OR TWO. IN ADDITION...ANY THUNDERSTORMS
COULD ALSO PRODUCE STRONG GUSTY DOWN DRAFTS TO THE LOW 50S MPH
RANGE. WILL HAVE TO WATCH FOR ISOLATED SEVERE THUNDERSTORMS THIS
EVENING.

THE CALIFORNIA LOW LOOSES THE CLOSED CIRCULATION AS IT CROSSES THE
GREAT BASIN...ROUGHLY 00-03Z AND THE LATEST RUC STILL SHOWS THIS
TREND. THAT COULD HELP SHEAR SOME OF THE CONVECTIVE ACTIVITY OFF
BETWEEN NORTHERN BRANCH AND THE LOW MOVING INTO THE GREAT BASIN.

.LONG TERM...CONVECTION LINGERS OVER THE EASTERN HIGHLANDS
THURSDAY MORNING...OTHERWISE BY THURSDAY AFTERNOON FLOW RETURNS TO
MILD ZONAL PATTERN UNTIL PERHAPS THE 4TH WHICH MAY NOT BE SO
CONVECTION FREE. THERE IS STILL A HINT OF MONSOON MOISTURE
ROTATING AROUND A BUILDING 4 CORNERS HIGH BY THAT TIME. RS

&&

.AVIATION...WINDS WILL BE PRIMARY CONCERN TODAY INTO TONIGHT AS A
COLD FRONT APPROACHES FROM THE WEST. BUFKIT SOUNDINGS SHOWING DEEP
MIXED LAYER WITH WINDS ABOVE 40 KTS IN THAT LAYER INDICATING THESE
MAY MIX TO THE SURFACE AS WIND GUSTS. ADDITIONALLY...SHOWERS AND
ISOLATED THUNDERSTORMS MAY FORM LATER IN THE AFTERNOON MAINLY OVER
THE CENTRAL MOUNTAINS THUS AFFECTING SUN VALLEY. STRONG MOISTURE
TRANSPORT INTO THE EASTERN HIGHLANDS PROMPTED A CB MENTION FOR PIH
AND IDA. EXPECT WINDS IN THE SNAKE PLAIN TO DROP TONIGHT AND MAY
PICK UP AGAIN AFTER 9 AM TOMORROW.  HINSBERGER
&&

.FIRE WEATHER...EXPECT STRONG WINDS ACROSS THE AREA THIS EVENING IN
ADVANCE OF A COLD FRONT MOVING ACROSS SOUTHERN IDAHO. SHOWERS AND
ISOLATED THUNDERSTORMS MAY ACCOMPANY THE FRONT AS WELL...BUT THE
STRONGEST ACTIVITY WILL BE OVER THE CENTRAL MOUNTAINS AND PERHAPS
THE EASTERN HIGHLANDS. COOLER TEMPERATURES ARE EXPECTED
TOMORROW...BUT WARM AND DRY CONDITIONS ARE EXPECTED THROUGH THE
WEEKEND AND INTO NEXT WEEK.  HINSBERGER
&&

.HYDROLOGY...NO SIGNIFICANT STATUS CHANGE AT THIS TIME. WARM
TEMPERATURES THE PAST FEW DAYS CONTINUE TO EXCELERATE HIGH
ELEVATION SNOW MELT AND RUN OFF. FLOOD WARNINGS REMAIN IN EFFECT
FOR THE HENRYS FORK NEAR REXBURG AND THE TETON RIVER NEAR ST.
ANTHONY. A SMALL STREAM ADVSIORY FOR MINOR FLOODING IS IN EFFECT
FOR PORTIONS OF TETON COUNTY. TEMPERATURES COOL ABOUT 10-15F
THURSDAY BEHIND THE LOW PRESSURE TROUGH BUT THAT IS SHORT LIVED.
EVENTUALLY THE SNOW PACK WILLL THIN OUT. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ019>025-032.
FLOOD WARNING FOR THE HENRYS FORK NEAR REXBURG AND THE TETON
RIVER NEAR SAINT ANTHONY CONTINUES. SMALL STREAM ADVISORY IN TETON
COUNTY THROUGH NOON WEDNESDAY.

&&
Hazardous weather outlook, Jun 29, 2:41 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
341 AM MDT WED JUN 29 2011

IDZ017>025-031-032-301200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
341 AM MDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR A LARGE PORTION OF EASTERN IDAHO.
CHECK THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING AND
THIS AFTERNOON AND EVENING. HAIL...AND STRONG GUSTY WIND UP TO 55 MPH
ARE POSSIBLE IN THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL LIKELY CONTINUE THURSDAY. ISOLATED MOUNTAIN
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH HIGH PRESSURE OVER THE
AREA FOR MOST OF THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

The radar

The Salt Lake City radar (KMTX), 130 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bear Lake

When
June 29, 2:22 PM MST to 2:34 PM MST
Where
Bear Lake County, 1 mi SSE of St Charles
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.107, -111.373

Sixty mph wind near St Charles.

Thunderstorm Wind, Bear Lake

When
June 29, 2:27 PM MST to 2:37 PM MST
Where
Bear Lake County, Bern
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.330, -111.380

Sixty-two mph wind gust at Bern measured by trained spotter.

Thunderstorm Wind, Bear Lake

When
June 29, 4:54 PM MST to 5:05 PM MST
Where
Bear Lake County, 1 mi SSE of St Charles
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.107, -111.373

Large tree was downed 1 mile south southeast of St Charles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327479, 327482, 327485.